Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Suffer from low back pain. Prescribed bactrim antibiotic. Susceptible to bladder infections and was given Ciproflaxen. Guide?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1019 Questions
Hi. I have been suffering with alot of lower left back pain, since the beginning of XXXXXXX 2013. The pain is concentrated deep into my lower left side near my hip towards the middle of my back. I went to my dr, and she sent me for a urinalysis which came back positive. She gave me a 'bactrim' antibiotic for 5 days which I took but did nothing to relieve the pain. I went to emergency and they did another uninalysis and said I still had an infection so gave me 14 days of another 'bactrim' based antibiotic. The dr. there said that the tests showed that ecoli grew in my sample. So essentially I have taken antibiotics for 19 days. I still am in pain, it wakes me up at night and feels like burning in my back and then pain in my left knee (weird). I have gone for 2 abdomenal and pelvic ultra sounds and x-rays. I am due for another urinalysis today.
12 years ago when I had my daughter she was delivered by c-section. The ureter was damaged during the surgery and was stitched up quickly at that time. After a few hours I was in extreme pain, when I brought this to the attention of the hospital staff the did some tests and found that my ureter was stitched with little or no flow through it. I was sent for multiple tests and procedures to put a stent through my kidney and into my ureter to open it up, but was unsuccessful. Later I was sent to a urologist who performed surgery, he had to shorten up my ureter because it had alot of scar tissue on it and reattach it to my bladder, he also found a hemotoma when he opened me up. Ever since then I have been quite susseptable to bladder infections and was always given Ciproflaxen to clear it up. But in the past few months the infections are more common and painful. Right now I am not even sure that the pain I am having is even related to bladder, kidney. It is painful to move around, get up when I am sitting and lay down to sleep, I feel a constant burning/stabbing pain in the lower part of my back as I explained above. What do you think?
Posted Thu, 25 Jul 2013 in Back Pain
Answered by Dr. Achuo Ascensius 2 hours later
thanks for the query,

I will first of all like to comment on the recurrent incidence of the urinary tract be it congenital or acquired such as in your case predisposes you to urinary tract infections.

The prolonged/repeated used of antibiotics probably must have caused the germs to become resistant to the antibiotics and consequently the persistence of the pains. In such cases, it is necessary to always have and antibiogram in order to know which antibiotics are sensitive to the germ before embarking on prescribing the antibiotics.

However, it could be possible that the pain you have is due to other possible causes such as a degenerative joint disease, a sciatica etc. You could still have either of these conditions together with a urinary tract infection.

In my opinion, you should get the urine analysis together with an antibiogram, get an x-ray of your lumbo-sacral vertebrae and present them to your treating doctor.

Hope this answers your query. If you have further query, i iwill be glad to help.
Best regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor